MY SKIN
4,913 members1,177 posts

Nasty lumpy rash with itching and burning - new to this group. I am 75 years young.

Nasty lumpy rash with itching and burning - new to this group. I am 75 years young.

I have had a horrible rash since before Christmas, arms, chest and shoulders. Feels like someone has thrown acid on me - blisters keep popping up randomly or in pairs and then they go lumpy and the itch is unbelievable. 5 days of steroids in Feb helped but it didn't clear. Still using E45 and Aveena - soothing for a few minutes. I have an appointment with a dermatologist but not for 2 weeks. I do have another 5 day supply of steroids but don't know whether to take them before the consult or just try and manage the discomfort with massive doses of antihistamine. Any advice would be so welcome- Dr. AGoogle has given me lots of things to choose from diagnostically !!

8 Replies
oldestnewest

Hi,

Sorry your struggling. I think us older people sometimes get this dreadful itchy skin. I spect you have done all the usual things like,checking if you have changed your soap powder,diet etc. you have to be a detective. I you,ve a pet,deep clean any areas that it sits.

If it were me, I wouldn't go on steroids two weeks before your seeing a consultant he/she needs to see it at it's worst. Try the antihistamines til then maybe a different type . Good luck. It does look virulent doesn't it?

Poor you.

1 like
Reply

So vexed for you. Like Olivemay64 I suspect it's a horrible side effect of ageing as my eczema has worsened over the past 12 months. I heard a great idea, take photos of your skin daily to show the dermalogist as this would let you benefit from the steroids till you get to your appointment. Just wondering if you have changed your soap or shampoo/conditioner recently?

1 like
Reply

Hi. I read your problem with some interest as this has recently happened to me and I've only just turned 50 so will not believe its just an old age thing! I am an eczema sufferer and have been all my life but this is something else! Like you I had strong steroids for 3 days and it started clearing. Stopped steroids it came back but not so bad. On another course of steroids now but weaker for 10 days. Have had allergy blood test which came back in 400's instead of 80 so now referred to hospital for full allergy testing. I did think of washing powder so started to wash in just water at first then fairy non bio. Though I hadn't changed my wash powder I thought it might have been because it covers my body. I'm taking antihistamines as well and emollient cream. Water not to hot when bathing. I thought it may have been a virus as it only came on when I caught that horrible cold that lasts 3 months. The cough which I still have. But I've not come across anyone with same symptoms. In short I haven't a clue and hospital is probably best place to find out. Hope you get it sorted but please don't be fobbed off about age. Good luck.

1 like
Reply

Hi there, I'm the same and have just started to suffer at the age of 52. I have thought about what I may have changed that could have brought it on, like soap or wash powder but cannot think of anything. I have had a shoulder injury for the last 6 months and have been on diclofenic for about 2 of them so not sure if this is a possible cause? Will see how the steroid cream goes and will take it from there. All the best.

1 like
Reply

Thank you all for your help - still driving me mental with the itch / burn/scratch scenario - loads of photos to show consultant but appointment 9. 30 am - early mornin it's not at its worst. I wish GPS would pre empt consultant appt with specific blood tests first so they have a full picture of what's going on. Steroids help a little but I know it's only a little and only temporary relief. Still taking loads of anti histamine and using emollient cream to soothe but would like to get on with my life and not be defined by this !

Reply

Hi Annie,

Whilst I can't give any diagnosis, in the last 18 months I have developed an allergy to isothiazolinone that has a similar breakout to yours.

Methylchloroisothiazolinone and methylisothiazolinone have recently been banned from 'leave on' (EU) consmetics due to how much allergic dermatitis has erupted from their increased use. Mostly included in detergents, cleaning sprays,handwash, shampoo etc.

It's worth checking labels. Alternatively, parabens are similarly agressive if your skin is that way sensitive.

Don't trust any patch testing results, mine didn't pick up anything and I've had to do the detective work.

Rainbow.

1 like
Reply

Also, photos photos photos for GP etc. They never seem to believe a first hand account....

Don't assume it's a change you've made to products used, the ingredients and levels/strengths used in detergents etc. change over time and can be subtle but could have tipped over a level from tolerable to allergenic.

1 like
Reply

Hello,

I too have a very similar rash.I am in my early 40's with no history of eczema or acne coming up. It started out as aitchy hive, then into very sore blisters and open sores.

I was tested for allergins and had a skin biopsy done. I was negative for any allergens and positive for Pruritis Nodulares. Basically itchy skin. Both an allergist and dermatologist have determined it to be autoimmune related. I have had elevatee CRP and ESR for months. My rheumatologist has tried steroids, topicals and photo therapy. Nothing has helped and it has been getting worse. They have me back on Methotrexate to help with the inflammation. They believe once my inflammation is managed, the rash will improve and clear up.

I would suggest being very proactive with getting diagnosed. Ask to be tested for allergins as well as a skin biopsy done.

I hope they figure it out and you get some relief soon.

Oh, and I used benadryl gel on my rash and it provided some relief during the day and more at night along with allergy meds to help me get some rest.

Reply

You may also like...